• 2 months ago

    Recurring Cellulitis with Antibiotics

    Hi all,

    A month ago I had a pre-cancerous mole removed from the side arch of my left foot. I went on crutches and preventative doxycycline for a week and followed all the aftercare instructions regarding cleaning and ointment to a T. Still, a day or two after getting off the doxy, the wound became infected. I got the stitches out early and went back on 10 more days of doxy, and was pronounced cured a week later. I took the doxy for the full dosage even after being cured, and got off it four days ago. Yesterday the incision site, although mostly closed over with a little scabbing, started to turn red and grow tender again. Clearly it is re-infected on a less severe level than before, so I went to the walk-in clinic where they prescribed me Sulfamethox/Trimetho and Cephalexin simultaneously. I should add that the bacteria originally found were two uncommon ones: K. oxytoca and P. aeruginosa. No staph was found, although doxy does cover it. The Sulf/Ceph each cover one of those bacteria, whereas the doxy covered one strongly and the other weakly. Should this new regimen do the trick, or am I looking at IV antibiotics? What concerns me is that the infection came back after the skin mostly healed. I've been told that wounds on the foot take twice as long to heal because of the constant stretching that happens when you walk, but this seems a little ridiculous. It's already been a month and clearly the infection was gone (or seemingly gone) and then reoccured. Does anyone with a similar experience have any advice or outcomes to share? I've put three pix below to show the progression: 1. initial infection with stitches, 2. a week ago, "cured", 3. today. Thanks so much!

Responses

  • 2 months ago

    RE: Recurring Cellulitis with Antibiotics

    Hi, I am not a doctor, but I am going through something similar. I have recurring cellulitis for which I have had to use three different antibiotics for over the course of a year. As you probably know, antibiotics lose their effect the more you use them. Say, you've used a lot of them by now. Well, with me the surgeon injected me with lidocaine, made an incision, and drained the fluid from the infection. I also happen to be taking Augmentin. I am nervous about having taken so many antibiotics in my life, including penicillin in childhood, erythromycin for acne when I was a teenager, a topical antibiotic for cysts years later, and now these three new ones. Every doctor should be aware that they never ought to use two antibiotics at the same time, otherwise they fight with each other, and the infection wins. One doctor told me that antibiotic use is very controversial, so most likely if the antibiotics don't work, they'll have to keep prescribing them, drain the fluid, and hope and pray it goes away. Sepsis, from what I understand, is deadly. I hope for you the best.